Masterclass Schedule

When: October 22nd and 23rd // Where: Ealing Studios, London, W5 5EP // How Much: £139


Asterisked films will be discussed in more depth and so recommended viewing BEFORE the event.

DAY 1 OVERVIEW

a) Introduction to Parallel Narrative (its basis in Three Act Structure)
b) Tandem Narrative

c) Multiple Protagonists
d) Flashback

9.00am REGISTRATION

Collect your pass and meet other delegates...

The adventure begins!

9.30am Getting Started: From One Three Act Story To Six

9.30-11.00  

1. Key elements of three act structure used in parallel narrative. Turning points, circle structure, action and relationship lines.  Traditional suspense techniques. The notion of one protagonist, many antagonists.  Mentor antagonists and narrative ‘point of view’.  

 

2. Categories of Parallel Narrative. How Pulp Fiction works. New Paradigms and a new mindset. Pace, connection, meaning, closure.  Crime, violence, detective story.  

 

3. Tandem Narrative:  Theme and the macro plot.  Connections:  facilitating characters; the macro; geography; interconnecting stories.  Truncation.  Problems of improvisation with actors. Troubleshooting Tandem Narrative

 

Films discussed include:

Pulp Fiction*  Philomena* The Untouchables, Rain Man* The Elephant Man, Collateral,  Invictus, Thelma and Louise*, Tootsie, Nashville* Lantana, City of Hope*, Magnolia, Traffic, Short Cuts, Me and You and Everyone We Know, Winged Creatures, Daybreak, Syriana* Lovesickness (Puerto Rico)

11.00am (30 mins)

Coffee and Networking

11.30am Multiple Protagonist Films: Missions, Sieges And Reunions

11.30–1.00 Multiple protagonist Narrative (Group stories) and Double Journeys Narrative

The Survival Macro and death.  Dominant character, outsider, traitor within.  Multiple protagonists, multiple antagonists.  Limits on numbers.  Other archetypes.   Connections through past and present.  Backstory problems.  Connections through plot stranding. Relationship line conflicts.   Missions (including ‘one last job’,‘let’s put on a show’ ‘the Cinderella sports team’), sieges, reunions.   Multiple plot triangles.   When a story involving a group is not a multiple protag/antag structure.  Story telling problems.  When is it Multiple Protagonist, when Tandem? Trouble shooting Multiple Protagonist.

 

Films discussed include:

The Sapphires, Death at a Funeral, Tea with Mussolini, American Beauty*, The Big Chill*, Saving Private Ryan, The Full Monty*, Chicken Run, Ice Storm, Thin Red Line*,  The Swamp Dwellers, Galaxy Quest, Ordinary People, Space Cowboys, The Dinner Guest, 28 Days,  All About my Mother, The Dinner Guest, Cosi, Radiance, The Magnificent Seven, Crouching Tiger, Hidden Dragon, To Live. Last Orders, As it is in Heaven,  Gosford Park, Mulholland Drive,  21 Grams, Ocean’s Eleven, Mystery Alaska, Peter’s Friends, Love, Valor, Compassion, Monsoon Wedding, You can Count on Me, Lock, Stock and Smoking Barrel, Sleepers, Mo’ Better Blues, Armageddon, Time Code, Iris, Bootmen

 

Double Journeys
Films discussed include:

Brokeback Mountain*, Sleepless in Seattle, Cold Mountain* Vicky, Cristina, Barcelona*, The Lives of Others, The Lemon Tree, Mad Bastards.

1.00pm (60 mins)

 Lunch and Networking

2.00pm Seven Types Of Flashback Part 1

2.00 – 4.00 Flashback Narrative Part 1

1. The Six Families of Flashback.  Material that suits flashback.  ‘Detective story of the human heart’.  Points of view.

 

2. Simple Flashback forms: Flashback as illustration. Bookends,  Regret Flashback, (Fractured) Preview Flashback, Centre Split, Life-changing Incident (incremental flashback)  

 

3. Double Narrative Flashback (Thwarted dream, Case History, Autobiographical), Multiple protagonists, multiple antagonists. How to structure it. Concentric Circles Triggering Crisis,  how and when to jump between past and present stories. Enigmatic Outsider, investigator characters.  Inventing multiple protagonists. Trouble shooting flashback narrative

 

Films discussed include

Shine*, Twelve Years a Slave, The Great Gatsby, Blue Jasmine, The Wolf of Wall Street, , Remains of the Day, The English Patient, Citizen Kane*, Amadeus, Milk, The Usual Suspects*, Slumdog Millionaire * The Sweet Hereafter, Catch 22*, The End of the Affair, Beat, All About Eve, Twelve Monkeys, Memento*, Mr Saturday Night, Gods and Monsters, Goodfellas, Fight Club, Annie Hall, And When Did You Last See Your Father, Cinema Paradiso*, The Green Mile, Titanic, Cloud Atlas.

4.00pm (30 mins)

Coffee and Networking

4.30pm Seven Types Of Flashback Part 2

4.30-6.00  Flashback Narrative Part 2 - Hybrids, Consolidation, Questions

 

Films discussed include

Eternal Sunshine of the Spotless Mind*, The Constant Gardener* Mad Bastards.

6.00pm End of day and networking drinks

DAY 2 OVERVIEW
a) Consolidation of principles
b) Consecutive Stories
c) Fractured Tandem
d) Nonlinear and timejump Applications for film and TV 

9.30am Creating Films With Consecutive Stories (Chronological)

9.30-11.00  
Consolidation/ Review of Principles OR Flashback Continued
Consecutive Stories Part 1 (Sequential Narrative)
Connection and building jeopardy without chronological progression.  Connections through time, underclass. Introduction to Portmanteau Structure, frames.

 

Films discussed include:

Pulp Fiction*, Run Lola Run,  Amores Perros*, The Circle (Iran) City of God*,  Go, the Nines, Buttoners, Rashamon, Vantage Point.

11.00am (30 mins)

Coffee and Networking

11.30am Creating Scripts With Consecutive Stories (And Time Jumps)

11.30–1.00 Consecutive Stories Part 2
Portmanteau Structure continued. Trouble shooting Consecutive Stories forms

 

Films discussed include:

Joy Luck Club*, The Butterfly Effect, Atonement* Cosmopolis.

1.00pm (60 mins)

 Lunch and Networking

2.00pm Fractured Tandem: Multiple Fractured Stories In Film/Nonlinear Applications And Fixes In TV

2.00 – 4.00 Fractured Tandem : Film and TV applications

FILM

a) exposition-heavy films

b) For films with a truncated second act

c) add jeopardy to predictable films. Trouble shooting Fractured Tandem films

 

Films discussed include:
21 Grams*, The Hours*, Crash*, Babel*, Three Burials of Melquiades Estrada, Bad Education, Rendition.

 

TV APPLICATIONS: Part 1
a) Nonlinear applications and fixes for TV series and serials (including long-form) and one-offs

b) Revitalising TV series and serials via nonlinear and time jump structures

 

TV Material discussed includes:
The Singing Detective, The Bridge, Homeland/Prisoners of War, Generation War, Six Feet Under, Life on Mars

4.00pm (30 mins)

Coffee and Networking

4.30pm Nonlinear Applications And Fixes In TV (Continued)

4.30-6.00 TV Applications : Part 2 / Questions, Consolidation
Depending on the class, this session may be used to further explore previous sessions.

6.00pm Close



Get your pass below...

Terms and Conditions

If you need to cancel your ticket purchase you can get a full refund up until 30 days prior to the first event. After that we cannot offer refunds. Refunds will be paid back promptly although there will be a 10% admin fee deducted. Alternatively, tickets are transferable to other people if you can find someone to replace you. We are happy to change the name on the ticket. Please allow 48 hours for this change to take place. We reserve the right to decline admission and offer a full refund at our discretion. We reserve the right to change the venue. We reserve the right to cancel the event and offer a full refund.





Want a free seminar on Crowdfunding?

 

Add your email to the box below and we'll send you the link.


News